New Mexico, 2018Drought in New Mexico, February 1 to 28, 2018
February 1 to 28, 2018 · NWS EPZ · 5 events in 5 counties and zones
Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. As a result, drought conditions increased in coverage across Southern New Mexico during the month of February.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. As a result, drought conditions increased in coverage across Southern New Mexico during the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 2:36 PM MST, 9 hours 24 minutes earlier.
Area forecast discussion, Jan 31, 2:36 PM MST, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
236 PM MST Wed Jan 31 2018
.SYNOPSIS...
Dry and mild weather will continue for the next several days with
high temperatures ranging from five to ten degrees above normal
despite the arrival of occasional weak cold fronts. Meanwhile, a
disturbance over the Baja of Mexico will bring some extra clouds
to the region in the next couple of days, but will likely keep any
rain south of the international border.
&&
.DISCUSSION...
Now that the excitement surrounding the super blue blood moon is
behind us, we have several days of pleasant weather conditions to
keep our spirits high. In general, dry west to northwest flow
will will keep the region free of precipitation throughout the
forecast period. The one caveat here is a weak upper disturbance
spinning near the tip of Baja California.
Models continue to show this system drifting north over the next
48 hours before letting it become absorbed into the prevailing
flow pattern over North America. As this northward drift ensues,
we will see a general increase in cloudiness moving up into the
region through late Friday night. While the models have been
hinting at some light precipitation near the international border
Late Friday, we are going to keep the outlook dry for now with
precip staying just to our south.
Meanwhile temps look to stay in the above average category for
some time to come. With a persistent east Pacific ridge to our
west and general longwave troughing east of the Rockies, we will
see occasional shortwaves dropping southeast through the flow
and pushing weak back door cold fronts into the area. In each
instance these cool air intrusions will be shallow and short
lived. As such, we should stay 5 to 10 degrees above average
throughout the forecast period.
We will likely see winds pick up a bit Saturday from the west as
the strongest of these shortwaves heads our way. With dry
surface conditions, we may see some increase in fire weather
concerns for a brief period Saturday afternoon. Otherwise, no
major weather problems lie ahead.
&&
.AVIATION...Valid 01/00Z-02/00Z...
P6SM SKC-SCT250 through period. Winds will be west 5-15KTS to start
period and decrease through night and become variable under 10KTS
by 12Z.
&&
.FIRE WEATHER...
Consistent northwest flow pattern will keep temperatures well above
normal with highs in the mid 60s to lower 70s lowlands for much of
the forecast period. Winds will be a bit breezy Saturday and some
areas may approach critical criteria as relative humidities will
generally remain in the teens. Vent rates will be in the poor to
fair the next couple of days and improve for Saturday to very good
to excellent.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 39 72 38 70 / 0 0 0 0
Sierra Blanca 37 72 36 65 / 0 0 0 0
Las Cruces 35 71 36 69 / 0 0 0 0
Alamogordo 35 68 34 64 / 0 0 0 0
Cloudcroft 32 57 28 51 / 0 0 0 0
Truth or Consequences 36 69 38 68 / 0 0 0 0
Silver City 34 68 35 66 / 0 0 0 0
Deming 32 72 32 70 / 0 0 0 0
Lordsburg 32 70 32 70 / 0 0 0 0
West El Paso Metro 42 70 41 67 / 0 0 0 0
Dell City 32 70 27 68 / 0 0 0 0
Fort Hancock 36 74 34 73 / 0 0 0 0
Loma Linda 39 69 33 64 / 0 0 0 0
Fabens 37 73 29 72 / 0 0 0 0
Santa Teresa 37 71 36 68 / 0 0 0 0
White Sands HQ 39 70 36 67 / 0 0 0 0
Jornada Range 31 70 28 67 / 0 0 0 0
Hatch 32 73 34 72 / 0 0 0 0
Columbus 36 71 33 68 / 0 0 0 0
Orogrande 36 71 36 68 / 0 0 0 0
Mayhill 36 66 32 62 / 0 0 0 0
Mescalero 33 61 28 56 / 0 0 0 0
Timberon 33 60 28 54 / 0 0 0 0
Winston 28 66 25 66 / 0 0 0 0
Hillsboro 34 69 34 69 / 0 0 0 0
Spaceport 32 69 35 67 / 0 0 0 0
Lake Roberts 25 66 22 65 / 0 0 0 0
Hurley 31 68 29 68 / 0 0 0 0
Cliff 25 71 24 69 / 0 0 0 0
Mule Creek 31 69 35 67 / 0 0 0 0
Faywood 35 71 33 70 / 0 0 0 0
Animas 32 75 31 72 / 0 0 0 0
Hachita 32 72 31 71 / 0 0 0 0
Antelope Wells 34 73 34 69 / 0 0 0 0
Cloverdale 37 71 39 68 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27-Laney/26-Grzywacz
Hazardous weather outlook, Jan 31, 4:23 AM MST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
423 AM MST Wed Jan 31 2018
NMZ401>417-TXZ418>424-011245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
423 AM MST Wed Jan 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Upper Gila River Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started out with the northern half of the zone in D2(severe) drought and on February 13th the entire zone was put into the D2 category. The cooperative observer at Cliff reported 2.49 inches of precipitation which was 1.37 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The entire zone was in D2(severe) drought through the month of February. The White Signal cooperative observer reported 1.77 inches of precipitation which was 0.65 inches above normal.
Drought, Eastern Black Range Foothills
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The month started out with the northern half of the zone in D2(severe) drought and on February 13th, the entire zone was placed into the severe drought category. The cooperative observer at Hillsboro reported 0.84 inches of precipitation which was .36 inches above normal.
Drought, Sierra County Lakes
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The northern half of the zone started the month in D2(severe) drought and on February 13th, the remainder of the zone was places into severe drought. The Truth or Consequences airport reported 0.87 inches of precipitation which was 0.45 inches above normal.
Drought, Central Tularosa Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern half of the zone started the month of February in D2(severe) drought, and on February 13th was expanded south to include about the northern three-fourths of the zone. The cooperative observer at White Sands National Monument reported 1.04 inches of precipitation which was 0.59 inches above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, February 1 to 28, 201848 events
- Drought in New Mexico, February 1 to 28, 201839 events
- Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 201823 events
- Drought in Florida, February 1 to 13, 201820 events
- Drought in Oklahoma, February 1 to 28, 201818 events
- Drought in Texas, February 1 to 21, 201817 events
- Drought in Alabama, February 1 to 13, 201817 events
- Drought in Louisiana, February 1 to 14, 201816 events
- Drought in Kansas, February 1 to 28, 201815 events
- Drought in Georgia, February 1 to 6, 201810 events
- Drought in Montana, February 1 to 28, 201810 events
- Heavy Snow and Winter Weather in West Virginia, February 1 to 2, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741671, 741672, 741678, 741679, 741680.